If one is on a ketogenic or extreme "low carb" diet however, the body will need to utilize another source to synthesize glucose from. Since glycogen levels are low on a ketogenic diet, the body will actually convert amino acids to glucose and this glucose will be used in the anaerobic pathway to produce ATP. These amino acids will come from dietary protein, amino acids from the cellular amino acid pool, and from muscle tissue. The latter situation is where one would experience muscle loss. Dietary protein would be sacrificed for ATP production and the depleted amino acid pool would not bode well for protein synthesis rates, thus causing a net loss in muscle mass.
This initial case report of severe hepatitis attributed to chaparral use was published 7 years after its occurrence in 1983. A young woman developed a severe viral hepatitis-like syndrome 3 months after starting chaparral and had a temporary improvement on lowering the dose, and subsequent worsening with increasing it. Serum liver tests were not available from these periods of dose adjustment, but the clinical history suggested an association of disease severity with dosage and a positive rechallenge. When she presented to medical evaluation, she had evidence of severe hepatitis with jaundice and marked serum aminotransferase elevations along with ascites and prolongation of the prothrombin time. She began to improve between 1 and 2 weeks after stopping chaparral. A liver biopsy documented the severity of the liver injury (submassive necrosis with an estimated 60% loss of parenchyma). Symptoms and minor serum enzyme elevations persisted for at least 4 months after stopping, with full documentation of resolution when she was seen a year after stopping chaparral. The component of chaparral leaf extracts that is responsible for hepatotoxicity is not known; features of the disease suggest that the liver injury is idiosyncratic rather than a direct toxic effect.